More Afghan schoolgirls ill in suspected gas attack
22 Kabul schoolgirls and 3 teachers fell suddenly ill and were hospitalized on Tuesday.
Kabul: 22 Kabul schoolgirls and three teachers fell suddenly ill and were hospitalized on Tuesday in what Afghan authorities described as the fourth suspected poison gas attack on a girls` school in weeks.
The incident was the first in the comparatively secure capital after three suspected poison attacks on girls` schools in the northern city of Kunduz over the past few weeks and several at provincial schools last year.
Authorities have so far failed to determine what caused girls and teachers at the schools to fall suddenly unconscious, but say they suspect it is an as-yet-undetermined poison gas released by opponents of girls` education.
"Afghan President Hamid Karzai strongly condemned the shameful act of spraying poisonous gas at a girls` school today," the President`s office said in a statement.
"The President was deeply saddened by this incident and called this an un-Islamic act, against Afghan culture. He said it is the work of those do not want the Afghan people to have a prosperous life through learning, education and knowledge."
Education Ministry spokesman Asif Nang said the 22 girls and three teachers had all been released from hospital after receiving treatment.
"It could be the work of insurgents or any other group who want to disrupt the process of educating girls," he said.
The Taliban banned education for girls when they ruled Afghanistan from 1996-2001, and the issue remains contentious in many parts of the country.
In many rural areas where the Taliban hold sway, girls` schools are closed and teachers have been threatened. Some girls have been attacked with acid. The Taliban have however condemned the suspected poison attacks in Kunduz and denied responsibility.
Tuesday`s incident closely followed the pattern of the incidents in Kunduz in recent weeks, as well as incidents north of Kabul last year. In each of the cases, girls reported smelling something sweet and then fainting. None of the cases was fatal or led to long-term health problems.
Investigators have conducted tests on victims but have yet to identify a substance that might have been used in attacks.